+ Site Statistics
References:
54,258,434
Abstracts:
29,560,870
PMIDs:
28,072,757
+ Search Articles
+ PDF Full Text Service
How our service works
Request PDF Full Text
+ Follow Us
Follow on Facebook
Follow on Twitter
Follow on LinkedIn
+ Subscribe to Site Feeds
Most Shared
PDF Full Text
+ Translate
+ Recently Requested

Ertapenem-Induced Hallucinations and Delirium in an Elderly Patient



Ertapenem-Induced Hallucinations and Delirium in an Elderly Patient



Consultant Pharmacist 31(4): 207-214



To report a case of ertapenem-induced hallucinations and delirium in an elderly, morbidly obese patient. A 71-year-old male was receiving intravenous antibiotics at an outside nursing facility through our Outpatient Parenteral Antimicrobial Therapy (OPAT) program, which has enrolled more than 800 patients since 2009. He was admitted to our medical center, a 673-bed tertiary health care facility, which provides care to more than 100,000 veterans in Northeast Ohio. Our patient was admitted with an acute heart failure exacerbation after being discharged four weeks prior with a plan to complete six weeks of intravenous daptomycin 1 g daily and ertapenem 1 g daily for a left-calcaneal diabetic foot osteomyelitis. On initial exam, in addition to volume overload, he was noted to have fluctuating orientation, hallucinations, and suicidal ideations, which were all a significant change from his baseline mentation. A physical, laboratory, and radiologic workup revealed no conclusive etiology for his symptoms, at which point drug-induced toxicity was suspected. Upon discontinuation of ertapenem, the patient rapidly improved over the next 72 hours, including return to baseline mentation and absence of any suicidal thoughts. Use of the Naranjo probability scale indicated a probable relationship between ertapenem and the adverse effects experienced by our patient. This case report and literature review demonstrates the potential severity of non-seizure-related neurotoxicity associated with ertapenem. As this toxicity can be life-threatening if unrecognized, it is crucial that clinicians across all practice settings be proactive in detecting and preventing it.

Please choose payment method:






(PDF emailed within 0-6 h: $19.90)

Accession: 057793948

Download citation: RISBibTeXText

PMID: 27056357

DOI: 10.4140/TCP.n.2016.207


Related references

Status Epilepticus and Delirium Associated with Ertapenem in a Very Elderly Patient with Chronic Kidney Disease and Silent Ischaemic Cerebrovascular Disease. Drug Safety - Case Reports 2(1): 19, 2016

Seizure Induced by Ertapenem in an Elderly Patient with Dementia. Consultant Pharmacist 32(10): 561-562, 2017

Ertapenem-induced acute pancreatitis in a surgical elderly patient. Pharmacy World and Science 30(3): 278-280, 2007

Ertapenem-Induced Delirium: A Case Report and Literature Review. Psychosomatics 56(5): 561-566, 2016

Ciprofloxacin induced delirium in an elderly patient. Journal of the American Geriatrics Society 39(8): A77, 1991

Anticholinergic drug-induced delirium in an elderly Alzheimer's dementia patient. Archives of Gerontology and Geriatrics 44 Suppl 1: 199-206, 2007

Dementia and Delirium in the Elderly Hospitalized Patient: Delirium Is a Medical Emergency. Clinical Nurse Specialist Cns 31(2): 66-69, 2017

Oxycodone induced delirium and agitation in an elderly patient following total right knee arthroplasty. International Journal of Clinical Pharmacy 33(5): 733-736, 2012

Moxifloxacin-induced delirium with hallucinations. Psychosomatics 52(5): 472-474, 2012

Solifenacin-induced delirium and hallucinations. General Hospital Psychiatry 35(6): 682.E3-4, 2014

Combination of inhaled corticosteroid and bronchodilator-induced delirium in an elderly patient with lung disease. Journal of Pharmacy Practice 27(1): 79-83, 2014

Delirium, psychosis, and visual hallucinations induced by pregabalin. Arquivos de Neuro-Psiquiatria 70(12): 960-961, 2013

The phenomenology of perceptual hallucinations in alcohol-induced delirium tremens. Psychopathology 28(5): 247-255, 1995

Visual hallucinations related to use of ertapenem. Neurologia 30(8): 520-521, 2016

Does dysregulation of catechol-O-methyltransferase predispose to opioid-induced hallucinations? A report of a patient with microdeletion of chromosome 22 and opioid-associated hallucinations. Pain Medicine 8(1): 84-86, 2007